Alert archive / Puerto Rico / Special Weather Statements in 2021
Special Weather Statement, NWS JSJ
NWS JSJ issued this special weather statement at Jun 21, 2021, 12:40 PM CDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2021, 12:40 PM CDT (17:40 UTC)
- Expired
- Jun 21, 2021, 1:45 PM CDT
- In force
- 65 min
- Issued by
- NWS JSJ
The radar
The San Juan radar (TJUA), 111 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
948
WWCA82 TJSJ 211740
SPSSJU
Special Weather Statement
National Weather Service San Juan PR
140 PM AST Mon Jun 21 2021
PRZ010-211845-
Mayaguez and Vicinity-
140 PM AST Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT MAYAGUEZ MUNICIPALITY...
At 139 PM AST, a strong thunderstorm was located over Mayaguez,
moving west at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1822 6705 1818 6705 1816 6713 1817 6718
1820 6715 1822 6716 1823 6717 1824 6717
1825 6716
TIME...MOT...LOC 1739Z 096DEG 16KT 1820 6713
$$
GLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Jun 21, 10:32 AM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 21, 10:32 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service San Juan PR 1132 AM AST Mon Jun 21 2021 .UPDATE... Showers will continue affecting the islands through the rest of the day. The lingering tropical moisture will aid in afternoon convection across the interior and western sections, where thunderstorms will possibly develop. Expect urban and small stream flooding with the strongest activity. && .AVIATION... Expect passing SHRA/+SHRA across the local flying area at times. Some of them could briefly impact TAF sites thru 21/23z. Mtn obscurations is expected across PR. Isold TSRA psbl btwn 21/18-22Z. Easterly winds will continue between 10 and 20 knots with higher gusts and sea breeze variations. Winds will become lighter after 21/23z. && .MARINE... Choppy seas up to 6 feet and winds between 15 and 20 knots will continue. Small craft operators should exercise caution. No change was made to the previous forecast. && .PREV DISCUSSION... /issued 500 AM AST Mon Jun 21 2021/ SYNOPSIS...A general drying trend is in progress and will continue through Wednesday night. Thursday through Saturday will gain moisture with another tropical wave passing through the area Friday night bringing good moisture and instability behind it. Even during the drier weather scattered showers and isolated afternoon thunderstorms will continue. SHORT TERM...Today through Wednesday... The Total Precipitable Water (PWAT) product from GOES-16 shows an area of enhanced moisture currently covering the eastern Caribbean, with infrared satellite imagery showing patches of low- level clouds moving from the east across the area. This will result in morning showers affecting the U.S. Virgin Islands and eastern Puerto Rico. The High Resolution and Global models agree that rainfall accumulations should stay around or below a quarter of an inch this morning. The synoptic picture is dominated by a surface high pressure over the central Atlantic currently resulting in an east to east- southeast moderate wind flow across the area. A mid level ridge is also present to the north of the Greater Antilles, while an upper level trough is currently located between Haiti and Cuba, which could promote some divergence aloft. For today, the GFS forecast soundings are showing PWAT values around 1.8 to 2.0 inches, which is above the climatological values for this time of year. Additionally, it is suggesting a very weak trade wind cap around 850 mb. Thus, the upper level trough and local effects should still act to generate afternoon activity, mainly over the interior and western Puerto Rico, with lines of showers also developing around sections of eastern Puerto Rico and downstream from the Virgin Isles. Urban and small stream flooding is also likely in western and interior Puerto Rico this afternoon. The aerosol models also show suspended Saharan dust advancing into the area, but with most of it making its way by late Monday into the middle of the workweek. On Tuesday, however,an upper level low to the northeast will induced additional patches of low- level moisture that will move from the east, fueling another round of seasonal showers around the area. By Wednesday, the dry air layer becomes deeper, and as result, the coverage and intensity of the rain should decrease, but still with the potential for some showers affecting the local islands. LONG TERM...Thursday through Monday... Moisture begins to rise after reaching a nadir of 1.2 inches of precipitable water Wednesday night. By Saturday it should be nearly 1.9 inches. The GFS is showing a tropical wave moving into the area Friday night. Better moisture and instability will follow behind it Saturday and Sunday when shower and thunderstorm activity will increase again. These conditions are expected to be sufficiently strong to bring urban and small stream flooding both Saturday and Sunday afternoons, mainly in western and interior Puerto Rico and will favor scattered showers continuing through the overnight hours in eastern Puerto Rico and around the U.S. Virgin Islands. After a weak upper level trough passage on Wednesday, a trough will extend out of a cut-off low southwest over the lesser Antilles chain at the east end of the Caribbean. This would be considered less favorable to convection over Puerto Rico and the U.S. Virgin Islands. However, on Thursday, the low pressure begins to move west at around 28 degrees north latitude and passes north of the area Saturday night and Sunday, favoring an already moistened situation and creating an environment with more thunderstorm activity that the previous several days. After Sunday, somewhat drier air is again manifest and the upper level trough will also be found to the east allowing activity to subside somewhat. AVIATION...Mainly VFR conditions expected to prevail through the forecast period. VCSH expected early in the day for TJSJ/TIST/TISX, then VCTS after 21/17Z for TJBQ which could result in TEMPO groups due to reduced VIS and low ceilings. FL050 winds from the ESE expected at 10 to 21 knots with stronger gusts. Maximum winds SSW 30-40 knots btwn FL400-450. MARINE...Marine conditions continue choppy with seas just below 7 feet for the next day or so. Conditions do improve and exercise cautions are expected to come down no later than Tuesday night. Small craft advisories are not expected this week. && .PRELIMINARY POINT TEMPS/POPS... SJU 87 79 88 77 / 50 50 60 50 STT 89 79 89 77 / 40 50 60 50 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...CAM LONG TERM....LIS PUBLIC DESK...ICP
Hazardous weather outlook, Jun 21, 3:58 AM CDT, 8 hours 42 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 439 AM AST lunes 21 de junio de 2021 AMZ710>745-PRZ001>013-220845- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico y Caribe- 439 AM AST lunes 21 de junio de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe el potencial de tronadas aisladas con lluvias fuertes y vientos en rafaga breves esta tarde a traves de sectores del oeste, este e interior. .Inundaciones...Lluvias fuertes pudieran resultar en acumulacion de agua en sectores de pobre drenaje. .Viento...Se esperan vientos sostenido en exceso de 20 mph (17 nudos) a traves de las aguas del Atlantico y el Caribe y areas costeras. .Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las aguas expuestas y locales. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para casi todas las playas, menos las del oeste al sur de Rincon y cerca de Ponce. .Calor...Vientos del sureste y humedad alta resultaran en indices de calor entre 102 a 106 grados en sectores del norte central y planicies adyacentes y otros lugares de poca elevacion. .Dias dos hasta el siete...martes a domingo El riesgo moderado de corrientes marinas prevalecera por los proximos dias. Se esperan indices de calor por encima de 102 grados el miercoles para el norte de Puerto Rico. Existe riesgo de inundaciones urbanas y de riachuelos cada tarde en el interior y oeste. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre inundaciones, vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-220845- San Tomas, San John e Islas Adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 439 AM AST lunes 21 de junio de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...hoy y esta noche .Inundaciones...Lluvia moderada pudiera resultar en acumulacion de agua en carreteras y sectores de pobre drenaje. .Viento...Se esperan vientos sostenido en exceso de 20 mph (17 nudos) a traves de las aguas del Atlantico y el Caribe y areas costeras. .Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las aguas locales. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para todas las playas. .Dias dos hasta el siete...martes a domingo El riesgo de corrientes marinas continuara por los proximos dias. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
In the hours before
Special weather statement, Jun 21, 12:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
140 PM AST Mon Jun 21 2021
PRZ010-211845-
Mayaguez and Vicinity-
140 PM AST Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT MAYAGUEZ MUNICIPALITY...
At 139 PM AST, a strong thunderstorm was located over Mayaguez,
moving west at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1822 6705 1818 6705 1816 6713 1817 6718
1820 6715 1822 6716 1823 6717 1824 6717
1825 6716
TIME...MOT...LOC 1739Z 096DEG 16KT 1820 6713
GLNearby
Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.